Acne vulgaris is a chronic disease of the pilosebaceous follicle and it is characterized by any combination of open comedones, closed comedones, pustules, cysts, and scarring of varying severity. Factors which promote the development of acne are: increased sebum production, which is influenced by endogenous androgens; ductal hypercornification; abnormal follicular keratinization; colonization of the pilosebaceous ducts by Propionibacteria acnes; inflammation; and genetic predisposition. While the majority of acne cases are hormone-dependent juvenile acne, a subset of cases are drug induced, which is defined as the development of an acneiform eruption occurring after medication intake. Several classes of drugs are associated with acneiform eruptions and include: corticosteroids, neuropsychotherapeutic drugs, antituberculosis drugs, immunomodulating drugs, and targeted therapy in the field of oncology. Discontinuation of the drug will lead to recovery from the acneiform eruption, but is rarely mandatory, given the benign nature of acne. The idiopathic disease can be distinguished from the drug eruption by characteristics of presentation, unusual age on onset, unusual location of the lesions, and resistance to conventional acne therapy.
- Acne vulgaris
- Drug-induced acneiform eruption
This is a preview of subscription content, access via your institution.
Tax calculation will be finalised at checkout
Purchases are for personal use onlyLearn about institutional subscriptions
Cohen LK, George W, Smith R. Isoniazid-induced acne and pellagra. Occurrence in slow inactivators of isoniazid. Arch Dermatol. 1974;109(3):377–81.
DeWitt CA, Siroy AE, Stone SP. Acneiform eruptions associated with epidermal growth factor receptor-targeted chemotherapy. J Am Acad Dermatol. 2007;56(3):500–5.
Du-Thanh A, Kluger N, Bensalleh H, Guillot B. Drug-induced acneiform eruption. Am J Clin Dermatol. 2011;12(4):233–45.
Jappe U. Pathological mechanisms of acne with special emphasis on propionibacterium acnes and related therapy. Acta Derm Venereol. 2003;83:241–8.
Kunzle N, Venetz JP, Pascual M, Panizzon RG, Laffitte E. Sirolimus-induced acneiform eruption. Dermatology. 2005;211:366–9.
Long-term lithium therapy is associated with skin reactions – predominantly acne and psoriasis. Drugs Ther Perspect. 2005;21(3):22–25.
Mishra B, Praharaj SK, Prakash R, Sinha VK. Aripiprazole-induced acneiform eruption. Gen Hosp Psychiatry. 2008;30:479–81.
Molina-Ruiz AM, Domine M, Requena L. Acute and severe acne in a patient treated with bevacizumab. Int J Dermatol. 2013;52:486–90.
Editors and Affiliations
© 2015 Springer-Verlag London
About this chapter
Cite this chapter
Schiavo, C.P., Stanford, C.W. (2015). Acne and Drug Reactions. In: Hall, J., Hall, B. (eds) Cutaneous Drug Eruptions. Springer, London. https://doi.org/10.1007/978-1-4471-6729-7_15
Publisher Name: Springer, London
Print ISBN: 978-1-4471-6728-0
Online ISBN: 978-1-4471-6729-7